Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 28, 2019, 6:32 PM EDT for 5 counties in Pennsylvania. It was in force for 5 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 6:32 PM EDT (22:32 UTC)
- Expired
- May 28, 2019, 11:21 PM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:32 PM EDT | FLASH FLOOD | Brackenridge, PA | 1000 BLOCK OF ROUP AVENUE FLOODED WITH ROADWAY FLOODING, DISLODGED MANHOLE COVERS AND BASEMENT FLOODING |
| May 28, 7:18 PM EDT | FLASH FLOOD | Leechburg, PA | STATE ROUTE 66 AND ICEPOND ROAD ARE CLOSED DUE TO FLOODING. |
| May 28, 7:19 PM EDT | FLASH FLOOD | 3 Ne Pleasant View, PA | CHERRY LANE ROAD CLOSED DUE TO FLOODING. |
| May 28, 7:23 PM EDT | FLASH FLOOD | 2 E Blairsville, PA | STATE ROUTE 119 REPORTED BEING FLOODED IN BURRELL AND BLACKLICK TOWNSHIPS. |
| May 28, 7:30 PM EDT | FLASH FLOOD | 3 S Leechburg, PA | INTERSECTION OF ROUTE 66 AND ROUTE 819 FLOODED NEAR EDGEWOOD WASHINGTON TOWNSHIP. |
| May 28, 7:47 PM EDT | HEAVY RAIN 2.3 | Freeport, PA | |
| May 28, 7:54 PM EDT | FLASH FLOOD | 1 N Dock Hollow, PA | FLOODING NEAR THE INTERSECTION OF STRIKER RD AND 128 NORTH OF FREEPORT. |
| May 28, 8:34 PM EDT | FLASH FLOOD | Sarver, PA | LITTLE BUFFALO CREEK FLOODED. |
| May 28, 10:56 PM EDT | HEAVY RAIN 4.65 | Sarver, PA | RAINFALL TOTAL FOR THE DAY. STREAMS AND CREEKS ALSO REPORTED OUT OF THEIR BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
330
WGUS51 KPBZ 282232
FFWPBZ
PAC003-005-019-063-129-290130-
/O.NEW.KPBZ.FF.W.0002.190528T2232Z-190529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
632 PM EDT Tue May 28 2019
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southern Indiana County in west central Pennsylvania...
Southeastern Butler County in west central Pennsylvania...
Northeastern Allegheny County in southwestern Pennsylvania...
Northern Westmoreland County in southwestern Pennsylvania...
Southern Armstrong County in west central Pennsylvania...
* Until 930 PM EDT.
* At 632 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 2 inches.
* Some locations that may experience flooding include...
McCandless Township... Indiana...
Vandergrift... Homer City...
Apollo... Plum...
Murrysville... Hampton Township...
New Kensington... Lower Burrell...
Harrison Township... Wexford...
This includes the following highways...
Pennsylvania Turnpike between mile markers 30 and 47.
Interstate 79 in Pennsylvania between mile markers 77 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4046 7893 4034 7901 4057 7994 4067 8014
4067 7999 4077 7987 4079 7971 4085 7973
4081 7952 4073 7932 4062 7886
$$2 follow-up statements
840
WGUS51 KPBZ 290047
FFWPBZ
PAC003-005-019-063-129-290430-
/O.EXT.KPBZ.FF.W.0002.000000T0000Z-190529T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
847 PM EDT Tue May 28 2019
The National Weather Service in Pittsburgh has extended the
* Flash Flood Warning for...
Southern Indiana County in west central Pennsylvania...
Southeastern Butler County in west central Pennsylvania...
Northeastern Allegheny County in southwestern Pennsylvania...
Northern Westmoreland County in southwestern Pennsylvania...
Southern Armstrong County in west central Pennsylvania...
* Until 1230 AM EDT.
* At 846 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Up to 3 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
McCandless Township... Indiana...
Vandergrift... Homer City...
Apollo... Plum...
Murrysville... Hampton Township...
New Kensington... Lower Burrell...
Harrison Township... Wexford...
This includes the following highways...
Pennsylvania Turnpike between mile markers 30 and 47.
Interstate 79 in Pennsylvania between mile markers 77 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4046 7893 4034 7901 4057 7994 4067 8014
4067 7999 4077 7987 4079 7971 4085 7973
4081 7952 4073 7932 4062 7886
$$
07550
WGUS71 KPBZ 290321
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1121 PM EDT Tue May 28 2019
PAC003-005-019-063-129-290330-
/O.CAN.KPBZ.FF.W.0002.000000T0000Z-190529T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Butler PA-Allegheny PA-Westmoreland PA-Armstrong PA-
1121 PM EDT Tue May 28 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN INDIANA...SOUTHEASTERN
BUTLER...NORTHEASTERN ALLEGHENY...NORTHERN WESTMORELAND AND SOUTHERN
ARMSTRONG COUNTIES IS CANCELLED...
The flash flood warning has been replaced with an areal flood
warning and extended through Wednesday morning. Heavy rain has moved
out of the area, though runoff from the earlier rainfall will
continue to cause flooding tonight.
LAT...LON 4046 7893 4034 7901 4057 7994 4067 8014
4067 7999 4077 7987 4079 7971 4085 7973
4081 7952 4073 7932 4062 7886
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:38 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 28, 3:38 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 338 PM EDT Tue May 28 2019 .SYNOPSIS... Rounds of showers and thunderstorms can be expected through Thursday. Some of the storms may be severe, particularly this afternoon and evening, as well as on Wednesday. A brief period of dry weather may arrive with high pressure on Friday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Severe thunderstorms have blossomed across the northern CWA, with all severe hazards possible. As low pressure tracks to our north along the Lake Erie shore along a quasi-stationary boundary, this will help to back low-level winds and create more directional shear, in addition to the already present speed shear in the 0-6km layer. Special 17Z PBZ sounding already shows CAPE of over 3000 J/kg, with a deep profile. Supercell structures will continue to be observed into the evening hours. The shear and robust CAPE in the -10C to -30C layer point to the large hail potential, with several reports of golf ball sized hail or larger already received. Strong winds are also likely, with potential downbursts given high DCAPE/surface delta theta-E values noted on the observed as well as model soundings. With the expected backing of low-level flow, a few tornadoes will also be possible, especially with right-moving supercells. The sounding showed PWAT of about 1.2 inches. This, along with the generally cellular nature of the convection so far, should keep flooding concerns isolated at best. Cannot rule out one or two instances of cell training producing heavy rain however. Activity will start to decrease later this evening with the loss of instability, although a few showers or storms may continue overnight in the vicinity of the boundary across mainly the central CWA. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... Another round of severe thunderstorms is possible Wednesday afternoon and evening. With the stationary boundary expected to lie somewhere north of Pittsburgh during the day, the highest threat of severe weather appears to across southern sections of the CWA, where SPC has an enhanced risk in place. Conditions fairly similar to today will be experienced, with another buildup of CAPE above 2000 J/kg south of the boundary. Strong speed shear and fairly unidirectional flow will once again support bowing line segments/supercells with damaging winds and large hail. A tornado or two will remain possible once again, although flow will once again need to back a bit more in the low levels for a higher threat. Depending on rainfall totals from the activity today, the flood threat may be a bit higher in some areas. Storm coverage and intensity will drop off once again Wednesday night. Surface low pressure will move across northern Ohio and far NW Pennsylvania Thursday afternoon and evening, which will bring another round of showers and thunderstorms. Temperatures will cool slightly as the front starts to advance southward. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The stubborn southeast U.S. ridge will finally be flattened somewhat by the shortwave accompanying the Thursday low pressure system. A brief break from the rain will be seen Friday afternoon and night under high pressure. The next front will return rain chances over the weekend, with cooler temperatures by Sunday. The first portion of next week appears dry, with near or below normal temperatures. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Showers and thunderstorms will develop this afternoon due to a combination of lift along a weak cold frontal boundary just south of Erie and daytime destabilization. Storm will move east southeast with the 700mb flow through the evening hours, and likely will impact most sites north of I-70 with the strongest storms along the I-80 corridor. Less certainty on the southern and western extent of these storms, and will largely be dictated by these storms creating their own cold pool and driving the frontal boundary farther south than projected. Widespread restrictions are likely to develop Wednesday morning in the wake of today's convection, as increased moisture in the boundary layer will remain stuck under a low level inversion. Though not likely considering expected cloud cover, valley fog will be possible if some clearing occurs. .Outlook... Periodic restriction potential will continue through Fri as rounds of storms and associated disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 28, 2:05 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 205 PM EDT Tue May 28 2019 OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002- 291815- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke- 205 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514- 291815- Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene- Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 205 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms are expected late this afternoon and this evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 28, 5:44 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL MARS 40.70N 80.01W
05/28/2019 M1.00 INCH BUTLER PA NWS EMPLOYEE
&&
EVENT NUMBER PBZ1902162Local storm report, May 28, 5:48 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL ZELIENOPLE 40.79N 80.14W
05/28/2019 E1.00 INCH BUTLER PA SOCIAL MEDIA
CORRECTED TIME FROM PREVIOUS REPORT OF 534 PM
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER PBZ1902156
CLLocal storm report, May 28, 5:57 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
557 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL GIBSONIA 40.63N 79.97W
05/28/2019 M1.75 INCH ALLEGHENY PA NWS EMPLOYEE
&&
EVENT NUMBER PBZ1902163Local storm report, May 28, 6:11 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 1 N KITTANNING 40.84N 79.53W
05/28/2019 E1.00 INCH ARMSTRONG PA PUBLIC
&&
EVENT NUMBER PBZ1902164
KRAMARLocal storm report, May 28, 6:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 S HENDERSONVILLE 40.67N 80.08W
05/28/2019 ALLEGHENY PA 911 CALL CENTER
TREE DOWN AND BLOCKING THE ROAD AT THE INTERSECTION OF
FREEPORT ROAD AND WHISTLE PIG LANE.
&&
EVENT NUMBER PBZ1902165
CLLocal storm report, May 28, 6:28 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 WNW GLEN CAMPBELL 40.85N 78.92W
05/28/2019 E1.00 INCH INDIANA PA PUBLIC
REPORTED ALONG CHURCH RD
&&
EVENT NUMBER PBZ1902166
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:02 AM EDT | Special Weather Statement | PBZ | Indiana | 13 min |
| May 28, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 45 min |
| May 28, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Lawrence | 47 min |
| May 28, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 51 min |
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 46 min |
| May 28, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 44 min |
| May 28, 3:21 PM EDT | Tornado Warning | PBZ | Armstrong, Indiana | 24 min |
| May 28, 3:30 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 30 min |
| May 28, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 39 min |
| May 28, 3:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Mercer, Venango | 49 min |
| May 28, 3:43 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 47 min |
| May 28, 3:43 PM EDT | Tornado Warning | PBZ | Indiana | 32 min |
| May 28, 3:50 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 40 min |
| May 28, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 47 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 43 min |
| May 28, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 39 min |
| May 28, 4:37 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 19 min |
| May 28, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 45 min |
| May 28, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 33 min |
| May 28, 5:19 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 41 min |
| May 28, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 32 min |
| May 28, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 46 min |
| May 28, 6:03 PM EDT | Flash Flood Warning | PBZ | Beaver, Butler, Lawrence | 5 hr |
| May 28, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 45 min |
| May 28, 7:02 PM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| May 28, 7:07 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| May 28, 7:53 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 37 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.